Calcium channel blockers are a class of medication used to treat high blood pressure.
Calcium channel blocker overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The specific ingredients in each type of calcium channel blocker vary. However, the main ingredient is called a calcium channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.
Note: This list may not be all-inclusive.
Do NOT make the person throw up unless told to do so by poison control or a health care provider.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Taking too much of this medication can be extremely dangerous. Death can occur, especially with verapamil. If your low heart rate and blood pressure can be corrected survival is likley. Survival depends on how much and what type of this medication you take along with how quickly you seek medical treatment.
Salhanick SD. Calcium channel antagonists. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 59.
Murphy NG, Benowitz NL, Goldschlager N. Cardiovascular toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 8.